[Skip to Navigation]
Article
July 1986

Acute Renal Failure Following Percutaneous Transhepatic Cholangiography: A Retrospective Study

Author Affiliations

From the Departments of Medicine (Drs Kone, Watson, and Gimenez) and Radiology (Dr Kadir), The Johns Hopkins University School of Medicine, Baltimore.

Arch Intern Med. 1986;146(7):1405-1407. doi:10.1001/archinte.1986.00360190191027
Abstract

• We analyzed retrospectively the Incidence of potential nephrotoxic effects of radiographic contrast material associated with percutaneous transhepatic cholangiography and percutaneous biliary drainage. Of 72 consecutive patients who underwent these procedures, three developed acute renal insufficiency (defined as a rise in the serum creatinine concentration of >2 mg/dL [>180 μmol/L]) following administration of contrast medium. In two patients, abdominal roentgenograms taken after the procedure showed persistently opaque kidneys, indicating that contrast material had gained access to the circulation. Percutaneous transhepatic cholangiography and percutaneous biliary drainage may be associated with nephrotoxic effects of radiographic contrast material, and patients with recognized risk factors may benefit from prophylactic hydration regimens as recommended for other procedures.

(Arch Intern Med 1986;146:1405-1407)

Add or change institution
×